Pericardial Effusion

I'm a T-cell non-hodgkins lymphoma patient who is about to wrap up maintenance chemotherapy. After my diagnosis two years ago, an echo was performed to rule out heart involvement. At the time, a pericardial effusion was present, but it was essentially ignored due to the chemptherapy and what not. In February after this year and my presentation of chest pain, I had another echo, that still showed a small pericardial effusion. In June I'll have a cardiac MRI. Is there any reason to believe this could be cancerous? It just seems unsual. Thanks!

Comments

  • po18guy
    po18guy Member Posts: 1,297 Member
    edited March 2017 #2
    Which variety of T-Cell Lymphoma did you have?

    Has the effusion been monitored during your treatment? If the trend is toward reduction, then it may be nothing to worry about. There are many potential causes of pericardial effusion. From the Wiki:

    "Causes of Pericarditis
    Long term usage of cabergoline ingredient (dopamine agonists)
    Viral infection (coxsackie virus)
    Infection including tuberculosis
    Drug Eluting Stents
    Inflammatory disorders, such as lupus, rheumatoid arthritis[2] and post myocardial infarction pericarditis (Dressler's syndrome)
    Cancer that has spread to the pericardium
    Trichinosis
    Kidney failure with excessive blood levels of urea nitrogen
    Minoxidil (hair restoration)
    Hypothyroidism
    Heart surgery (postpericardotomy syndrome)
    Clogged Chest tube after heart surgery, leading to retained blood complications"

    If you had Angioimmunoblastic T-Cell Lymphoma, that is known to produce pleural effusion, but that involves the lungs. I woud discuss this with doctor or nurse to get their take on this. A referral to a specialist might be warranted.

  • carolinagirl811
    carolinagirl811 Member Posts: 15

    they can't tell if it's grown in the last two years or not. I'm going to have a cardiac MRI in June to check for tumors. This is the first time we've looked at it at all, so no it hasn't been monitored. 

  • Max Former Hodgkins Stage 3
    Max Former Hodgkins Stage 3 Member Posts: 3,736 Member
    edited March 2017 #4
    Unlikely

    carolinagirl,

    The effusion sounds highly improbable for malignancy.  Adriamycin, a very common chemo drug (the "Red Devil") can rarely cause heart issues, more like congestive heart failure however, and heart issues from Adriamycin are usually delayed for a long time, sometimes as long as ten years, before emerging.

    Since the effusion was there prior to beginning maintenance, intuitively it just does not sound like malignancy to my layman's mind.  I am using logic here, not medical knowledge.

    max